Generalized Compressible Flows and Solutions of the \(H(\mathrm {div})\) Geodesic Problem

  • Thomas O. Gallouët
  • Andrea NataleEmail author
  • François-Xavier Vialard


We study the geodesic problem on the group of diffeomorphism of a domain \(M\subset {\mathbb {R}}^d\), equipped with the \(H(\mathrm {div})\) metric. The geodesic equations coincide with the Camassa–Holm equation when \(d=1\), and represent one of its possible multi-dimensional generalizations when \(d>1\). We propose a relaxation à la Brenier of this problem, in which solutions are represented as probability measures on the space of continuous paths on the cone over M. We use this relaxation to prove that smooth \(H(\mathrm {div})\) geodesics are globally length minimizing for short times. We also prove that there exists a unique pressure field associated to solutions of our relaxation. Finally, we propose a numerical scheme to construct generalized solutions on the cone and present some numerical results illustrating the relation between the generalized Camassa–Holm and incompressible Euler solutions.



The research leading to these results has received funding from the People Programme (Marie Curie Actions) of the European Union’s Seventh Framework Programme (FP7/2007-2013) under REA Grant agreement n. PCOFUND-GA-2013-609102, through the PRESTIGE programme coordinated by Campus France. The authors would also like to acknowledge the support from the Project MAGA ANR-16-CE40-0014 (2016-2020).


  1. 1.
    Ambrosio , L., Figalli , A.: On the regularity of the pressure field of Brenier’s weak solutions to incompressible Euler equations. Calc. Var. Partial Differ. Equ. 31(4), 497–509, 2008MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Ambrosio , L., Figalli , A.: Geodesics in the space of measure-preserving maps and plans. Arch. Rational Mech. Anal. 194(2), 421–462, 2009ADSMathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Ambrosio , L., Gigli , N., Savaré , G.: Gradient Flows: in Metric Spaces and in the Space of Probability Measures. Springer, Berlin 2008zbMATHGoogle Scholar
  4. 4.
    Arnold , V.I.: Sur la géométrie différentielle des groupes de Lie de dimension infinie et ses applicationsa l’hydrodynamique des fluides parfaits. Ann. Inst. Fourier 16(1), 319–361, 1966MathSciNetCrossRefGoogle Scholar
  5. 5.
    Benamou , J.-D., Carlier , G., Cuturi , M., Nenna , L., Peyré , G.: Iterative Bregman projections for regularized transportation problems. SIAM J. Sci. Comput. 37(2), A1111–A1138, 2015MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Benamou, J.-D., Carlier, G., Nenna, L.: Generalized incompressible flows, multi-marginal transport and Sinkhorn algorithm. Numer. Math. 142(1), 33–54, 2019MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Brenier , Y.: The least action principle and the related concept of generalized flows for incompressible perfect fluids. J. Am. Math. Soc. 2(2), 225–255, 1989MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Brenier , Y.: The dual least action problem for an ideal, incompressible fluid. Arch. Rational Mech. Anal. 122(4), 323–351, 1993ADSMathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Burago , D., Burago , Y., Ivanov , S.: A Course in Metric Geometry, vol. 33. American Mathematical Soc, Providence 2001zbMATHGoogle Scholar
  10. 10.
    Camassa , R., Holm , D.D.: An integrable shallow water equation with peaked solitons. Phys. Rev. Lett. 71(11), 1661, 1993ADSMathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Chizat , L., Peyré , G., Schmitzer , B., Vialard , F.-X.: An interpolating distance between optimal transport and Fisher–Rao metrics. Found. Comput. Math. 18(1), 1–44, 2018MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Chizat , L., Peyré , G., Schmitzer , B., Vialard , F.-X.: Unbalanced optimal transport: dynamic and Kantorovich formulations. J. Funct. Anal. 274(11), 3090–3123, 2018MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Cuturi, M.: Sinkhorn distances: lightspeed computation of optimal transport. In In: Burges, C.J.C., Bottou, L., Welling, M., Ghahramani, Z., Weinberger, K.Q. (eds.) Advances in Neural Information Processing Systems, vol. 26, pp 2292–2300. Curran Associates, Inc., 2013Google Scholar
  14. 14.
    Di Marino, S., Natale, A., Tahraoui, R., Vialard, F.-X.: Metric completion of \(\rm Diff([0,1])\) with the \(H^1\) right-invariant metric. HAL preprint, 2019
  15. 15.
    Ebin, D.G., Marsden, J.: Groups of diffeomorphisms and the motion of an incompressible fluid. Ann. Math., 102–163, 1970Google Scholar
  16. 16.
    Fuchssteiner , B., Fokas , A.S.: Symplectic structures, their bäcklund transformations and hereditary symmetries. Phys. D Nonlinear Phenom. 4(1), 47–66, 1981ADSCrossRefzbMATHGoogle Scholar
  17. 17.
    Gallouët, T., Vialard, F.-X.: The Camassa–Holm equation as an incompressible Euler equation: A geometric point of view. J. Differ. Equ. 264(7), 4199–4234, 2018.
  18. 18.
    Gallouët, T.O., Mérigot, Q.: A Lagrangian scheme à la Brenier for the incompressible Euler equations. Found. Comput. Math., 1–31, 2017Google Scholar
  19. 19.
    Holm , D.D., Marsden , J.E., Ratiu , T.S.: Euler–Poincaré models of ideal fluids with nonlinear dispersion. Phys. Rev. Lett. 80(19), 4173, 1998ADSCrossRefGoogle Scholar
  20. 20.
    Holm , D.D., Marsden , J.E., Ratiu , T.S.: The Euler–Poincaré equations and semidirect products with applications to continuum theories. Adv. Math. 137(1), 1–81, 1998MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Holm , D.D., Staley , M.F.: Wave structure and nonlinear balances in a family of evolutionary PDEs. SIAM J. Appl. Dyn. Syst. 2(3), 323–380, 2003ADSMathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Hunter , J.K., Saxton , R.: Dynamics of director fields. SIAM J. Appl. Math. 51(6), 1498–1521, 1991MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Jerrard, R.L., Maor, C.: Vanishing geodesic distance for right-invariant sobolev metrics on diffeomorphism groups. arXiv preprint arXiv:1805.01410, 2018
  24. 24.
    Khesin , B., Lenells , J., Misiołek , G., Preston , S.C.: Geometry of diffeomorphism groups, complete integrability and geometric statistics. Geom. Funct. Anal. 23(1), 334–366, 2013MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Kruse, H.-P., Scheurle, J., Du, W.: A two-dimensional version of the Camassa–Holm equation. In Symmetry and Perturbation Theory: SPT 2001, pp 120–127. World Scientific, 2001Google Scholar
  26. 26.
    Lee, J.M.: Global Lagrangian solutions of the Camassa–Holm equation. arXiv preprint arXiv:1710.05484, 2017
  27. 27.
    Lenells , J.: The Hunter–Saxton equation describes the geodesic flow on a sphere. J. Geom. Phys. 57(10), 2049–2064, 2007ADSMathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Liero , M., Mielke , A., Savaré , G.: Optimal entropy-transport problems and a new Hellinger–Kantorovich distance between positive measures. Invent. Math. 211(3), 969–1117, 2018ADSMathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Mérigot, Q.: A multiscale approach to optimal transport. Comput. Graph. Forum 30, 1583–1592, 2011CrossRefGoogle Scholar
  30. 30.
    Mérigot , Q., Mirebeau , J.-M.: Minimal geodesics along volume-preserving maps, through semidiscrete optimal transport. SIAM J. Numer. Anal. 54(6), 3465–3492, 2016MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Michor , P.W., Mumford , D.: Vanishing geodesic distance on spaces of submanifolds and diffeomorphisms. Doc. Math. 10, 217–245, 2005MathSciNetzbMATHGoogle Scholar
  32. 32.
    Molinet , L.: On well-posedness results for Camassa–Holm equation on the line: a survey. J. Nonlinear Math. Phys. 11(4), 521–533, 2004ADSMathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Nenna, L.: Numerical methods for multi-marginal optimal transportation. Ph.D. thesis, PSL Research University, 2016Google Scholar
  34. 34.
    Santambrogio , F.: Optimal Transport for Applied Mathematicians, pp. 99–102. Birkäuser, New York 2015CrossRefzbMATHGoogle Scholar
  35. 35.
    Shnirelman , A.I.: Generalized fluid flows, their approximation and applications. Geom. Funct. Anal. GAFA 4(5), 586–620, 1994MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  • Thomas O. Gallouët
    • 1
  • Andrea Natale
    • 1
    Email author
  • François-Xavier Vialard
    • 2
  1. 1.InriaParisFrance
  2. 2.Université Paris-Est Marne-la-ValléeLIGMMarne-la-ValléeFrance

Personalised recommendations